Log in
PMRGCAuk
7,663 members12,795 posts

PMR

Just wondering if anybody could give me some advice . Having had 2 flare ups in July and August with trying to reduce from 10mg . Both times having to increase preds by 4mg and things settled down .Thought I was on my 3rd flare up a week ago but this time things seem different. I have increased my preds by 5mg and had no relief at all . My question is I heard somewhere that if pain is just on one side its not PMR. My pain is all down my right leg starting on my right buttock and going down my leg . My leg feels very heavy and I find it impossible to walk on it . Going to try and get in with my doctor on Monday but it is not always that easy to get an appointment . My leg also feels like I have cramp in it . Any advice would be really appreciated . Thank you so much . Kath x x

3 Replies
oldestnewest

Hi,

From recent personal experience (not related to GCA) would say it’s sounds very much like bursitis, or trochanter pain syndrome as they call it nowadays. Yes it is very painful, I have had six weeks of physio/massage/one session of acupuncture and a cortisone injection in my hip, and it’s 🤞almost back to normal apart from my gluteal muscle which is still a bit “ouchy” when I sit down or get up!

Advice from masseur - treat with ice for 10 mins, then heat for 10ms. If you’ve got a tennis ball or golf ball or similar - massage the painful areas working from bottom of leg to bum! If you’ve got someone who can do it for you, all the better, but don’t make your leg hurt any more.The muscles have got knotted so you need to release them. There are exercises on web - just type in hip bursitis exercises or similar.

You shouldn’t take ibruprofen with Pred, but paracetamol may help, and also a muscle gel like Deep Heat used fairly sparingly.

I find warmth is best for me, so I revert to a good old fashioned hot water bottle.

A sports physio or masseur is a good bet, even if you have to pay for a few sessions.

2 likes
Reply

First things first: if you have repeatedly flared at a similar dose it is your body telling you that this is where you stop reducing for now - go back to the last dose you were OK at, wait at least a month or two and then try again with the smallest drop you can manage, 1/2mg if necessary and one of the slow approaches as well so that you aren't challenging your body with the new dose 2 days in a row to start with.

It could be trochanteric pain syndrome as DL suggests - or since you mention your buttock being painful it could be piriformis syndrome and your sciatic nerve is being pinched by muscles in the lower back. In some people the nerve passes through the piriformis muscle and if the muscle is in spasm it pinches the nerve resulting in sciatica which can extend all down the leg. It isn't uncommon alongside PMR.

DL has described ways of dealing with it.

3 likes
Reply

Thanks for your post Kath that's almost how I felt this morning but no problems with walking. I too had flares July/ August time. I too will be trying to see the doc this week.......

Thanks also to DL and PMRpro for your information an advice, what would we do without you? 😊

2 likes
Reply

You may also like...